ASYMPTOTIC SOLUTION OF A THICK SPHERICAL SHELL WITH CIRCULAR HOLES

A singular perturbation analysis is developed for a spherical shell, containing two diametrically opposite holes, subjected to an axisymmetric external pressure. The asymptotic formulation decomposes the shell into three subregions: an interior region, a wide boundary layer, and a narrow boundary layer. The subregional solutions are matched and a uniformly valid solution is obtained. Stress concentration factors, radial normal and shearing stresses, and displacements are presented for the case of a uniform external load acting on a spherical shell containing two diametrically opposite holes, each of which is subtended by a half angle of one-tenth of a radian. It is shown that the narrow boundary-layer region is of the order of the shell thickness, while the wide boundary-layer effects may be neglected at distances greater than 2 x sq rt (Rh) from the hole. (R is the shell radius, and h is the shell thickness.)

  • Corporate Authors:

    American Institute of Aeronautics and Astronautics

    1290 Avenue of the Americas
    New York, NY  USA  10019
  • Authors:
    • Franklin, H N
    • Klosner, J M
  • Publication Date: 1972-7

Media Info

  • Features: References;
  • Pagination: p. 90-100
  • Serial:

Subject/Index Terms

Filing Info

  • Accession Number: 00043582
  • Record Type: Publication
  • Source Agency: American Institute of Aeronautics and Astronautics
  • Files: TRIS
  • Created Date: Apr 13 1973 12:00AM